Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 56, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 19, 2011, 3:19 AM EDT for Rappahannock County, Warren County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2011, 3:19 AM EDT (07:19 UTC)
- Expired
- Jun 19, 2011, 6:10 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rappahannock County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
810
WGUS51 KLWX 190719
FFWLWX
VAC157-187-191115-
/O.NEW.KLWX.FF.W.0056.110619T0719Z-110619T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
319 AM EDT SUN JUN 19 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...
CENTRAL WARREN COUNTY IN NORTHWEST VIRGINIA...
* UNTIL 715 AM EDT
* AT 312 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HAPPY
CREEK...LEACH RUN...INDIAN RUN...FLINT RUN AND SMITH CREEK.
DOPPLER RADAR ESTIMATES INDICATE ONE TO TWO INCHES OF RAIN HAS
ALREADY FALLEN OVER THE AREA. ADDITIONAL RAINFALL AMOUNTS OF ONE
INCH ARE POSSIBLE IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3886 7830 3896 7829 3891 7817 3885 7815
3879 7817 3880 7821
$$
JRK2 follow-up statements
535
WGUS71 KLWX 190843
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 AM EDT SUN JUN 19 2011
VAC157-187-191115-
/O.CON.KLWX.FF.W.0056.000000T0000Z-110619T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPPAHANNOCK VA-WARREN VA-
443 AM EDT SUN JUN 19 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EDT FOR
CENTRAL WARREN AND NORTH CENTRAL RAPPAHANNOCK COUNTIES...
AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
HEAVIEST RAIN HAS MOVED OUT OF THE WARNING AREA. HOWEVER...
ADDITIONAL MODERATE RAIN AND THE RUNOFF FROM THE HEAVY RAINFALL
OVERNIGHT WILL CONTINUE THE THREAT OF FLASH FLOODING DURING THE
EARLY MORNING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARCO...
RIVERSIDE AND KARO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3886 7830 3896 7829 3891 7817 3885 7815
3879 7817 3880 7821
$$
JRK049
WGUS71 KLWX 191010
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 AM EDT SUN JUN 19 2011
VAC157-187-191019-
/O.CAN.KLWX.FF.W.0056.000000T0000Z-110619T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RAPPAHANNOCK VA-WARREN VA-
610 AM EDT SUN JUN 19 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL WARREN AND
NORTH CENTRAL RAPPAHANNOCK COUNTIES...
THE IMMEDIATE THREAT OF FLASH FLOODING HAS SUBSIDED.
LAT...LON 3886 7830 3896 7829 3891 7817 3885 7815
3879 7817 3880 7821
$$
JRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 8:00 PM EDT, 7 hours 19 minutes earlier.
Area forecast discussion, Jun 18, 8:00 PM EDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 800 PM EDT SAT JUN 18 2011 .SYNOPSIS... AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...AS A STALLED FRONTAL BOUNDARY INTERACTS WITH A SERIES OF SHORTWAVES. A RETURN OF HOT CONDITIONS THROUGH MIDWEEK WITH BUILDING HIGH PRESSURE...THEN A COLD FRONT IMPACTS THE REGION LATE NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... CURRENT ANALYSIS SHOWS A COLD FRONT OVER PENNSYLVANIA THIS EVENING. A PRESSURE TROUGH REMAINS OVER OUR AREA WHILE AN UPPER- LEVEL DISTURBANCE MOVES THROUGH THE OHIO VALLEY. SCATTERED SHOWERS AND T-STORMS DEVELOPED ACROSS THE SHENANDOAH VALLEY NEAR THE PRESSURE TROUGH THIS AFTERNOON. THIS ACTIVITY WILL WEAKEN A BIT THIS EVENING DUE TO THE LOSS OF DAYTIME HEATING. HOWEVER...THE UPPER-LEVEL DISTURBANCE IS EXPECTED TO PASS THROUGH THE AREA OVERNIGHT WHILE THE COLD FRONT STALLS OUT NEAR NORTHERN VIRGINIA. WARM AND HUMID CONDITIONS AHEAD OF THE FRONT WILL PROVIDE LIMITED INSTABILITY OVERNIGHT. THE COMBINATION OF THE INSTABILITY ALONG WITH FORCING FROM THE UPPER- LEVEL DISTURBANCE WILL LIKELY TRIGGER SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS CENTRAL VIRGINIA INTO LOWER SOUTHERN MARYLAND AFTER MIDNIGHT. HAVE BUMPED UP POPS ACROSS THESE AREAS. INSTABILITY AND SHEAR SHOULD BE LIMITED ENOUGH TO PREVENT WIDESPREAD SEVERE T-STORMS FROM OCCURRING. HOWEVER...GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT IN SOME OF THE STRONGER STORMS. CONVECTION WILL BE LESS WIDESPREAD FURTHER NORTH WITH LITTLE OR NO PRECIPITATION EXPECTED ACROSS NORTHEASTERN MARYLAND WHERE THE ATMOSPHERE WILL BE MORE STABLE. MIN TEMPS WILL RANGE FROM THE LOWER 60S IN THE POTOMAC HIGHLANDS TO THE LOWER 70S ACROSS LOWER SOUTHERN MARYLAND. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... 12Z NAM/GFS DEVELOP A LOW ALONG THE STATIONARY FRONT OVER SE VA LATE TONIGHT THROUGH SUNDAY. THE GFS IS MORE AGGRESSIVE...SUGGESTING QUITE A RAINMAKER ACROSS THE SERN SECTIONS OF THE CWA. HOWEVER...N-SIDE PRECIP IS ALMOST ALWAYS OVERDONE IN THESE SITUATIONS /THOUGH THEY ARE MORE OF A COOL SEASON FEATURE/. GIVEN NELY LLVL FLOW...SCATTERED SHOWERS WERE ADDED TO THE SUNDAY MORNING GRIDS. AFTERNOON ACTIVITY LOOKS AGAIN BEST OVER THE SWRN SECTIONS...WHERE SCATTERED THUNDERSTORMS WERE INCLUDED. MAX TEMPS MUCH LOWER THAN PREVIOUSLY ADVERTISED...GIVEN THE CLOUDS AND NELY FLOW FROM THE DEVELOPING LOW. EXPECT LOW TO MID 80S EAST OF THE BLUE RIDGE...MID 80S KCHO AND WEST. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... A WARM FRONT WILL LIFT THROUGH THE AREA MONDAY...ALLOWING FOR A HOT MID WEEK WITH TEMPS IN THE MID 90S TUE AND WED. 850 MB TEMPS ARE FORECAST TO BE 20-22C. THAT WILL BRING THE POTENTIAL FOR HEAT ADVISORIES AND WILL BE MENTIONED IN OUR HAZARDOUS WEATHER OUTLOOK. HOWEVER WITH THE HOT AIRMASS OVER US...SHOULD BE JUST SCT TO ISOLATED TSTMS DURING THE EARLY TO MID WEEK. A COLD FRONT SLOWLY MOVING THRU THU AND FRI WILL BRING A BETTER CHANCE OF TSTMS AND SOMEWHAT COOLER TEMPS. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS EXPECTED ACROSS THE TERMINALS THIS EVENING. SCATTERED SHOWERS AND T-STORMS MAINLY ACROSS KCHO AND KMRB ARE EXPECTED EARLY THIS EVENING. AN UPPER-LEVEL DISTURBANCE MAY BRING MORE WIDESPREAD CONVECTION LATE TONIGHT INTO SUNDAY ESPECIALLY ACROSS THE SOUTHERN TERMINALS...KCHO...KIAD AND KDCA. SUBVFR CIGS/VSBYS ARE POSSIBLE IN ANY SHOWERS OR T-STORMS. MORE POP UP T-STORMS ARE EXPECTED SUNDAY AFTERNOON BEHIND THIS SYSTEM. THE BEST CHANCE FOR T-STORMS SUNDAY AFTERNOON WILL BE ACROSS KCHO AND KMRB. ISOLATED TO SCATTERED TSTMS WILL BE THE MAIN AVIATION THREAT FOR THE UPCOMING WEEK WITH THE BEST CHANCES THU. && .MARINE... AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE WATERS LATE TONIGHT INTO SUNDAY. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED WITH THIS SYSTEM ESPECIALLY ACROSS THE LOWER TIDAL POTOMAC RIVER AS WELL AS THE MIDDLE AND LOWER PORTIONS OF THE BAY. ACTIVITY WILL BE LESS WIDESPREAD BEHIND THIS SYSTEM SUNDAY AFTERNOON...BUT AN ISOLATED SHOWER/T-STORM CANNOT BE RULED OUT. WINDS SHOULD REMAIN BELOW SCA LVLS THRU ERY NEXT WEEK ALTHOUGH SLY CHANNELING MAY YIELD HIGHER GUSTS NEAR 15 KT TUE AND WED. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BAJ NEAR TERM...BAJ SHORT TERM...BAJ LONG TERM...CAS AVIATION...BAJ/BJL/CAS MARINE...BAJ/BJL/CAS
Hazardous weather outlook, Jun 18, 8:46 PM EDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 846 PM EDT SAT JUN 18 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 846 PM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID AIR WITH AFTERNOON TEMPERATURES FORECAST TO BE IN THE MID 90S WILL BRING THE POSSIBILITY OF HEAT ADVISORIES ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 846 PM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN FROM SCATTERED THUNDERSTORMS MAY LEAD TO LOCALIZED FLASH FLOODING ACROSS THE POTOMAC HIGHLANDS INTO CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 19, 12:32 AM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1232 AM EDT SUN JUN 19 2011
VAZ039-190530-
MADISON VA-
1232 AM EDT SUN JUN 19 2011
...HEAVY SHOWERS WILL CONTINUE TO AFFECT MADISON COUNTY...
AT 1230 AM EDT...DOPPLER RADAR INDICATED SHOWERS PRODUCING HEAVY
DOWNPOURS OVER MADISON COUNTY. DOPPLER RADAR ESTIMATES INDICATE ONE
TO ONE AND A HALF INCHES OF RAIN HAS FALLEN OVER THE AREA. AN
ADDITIONAL ONE INCH OF RAIN IS POSSIBLE WITH THESE SLOW MOVING
SHOWERS. THIS HEAVY RAINFALL WILL LEAD TO PONDING ON ROADWAYS AND
REDUCED VISIBILITIES TO BELOW ONE MILE.
LOCATIONS IMPACTED INCLUDE MADISON...ETLAN AND SYRIA.
IF HEAVY RAINFALL CONTINUES OVER THE AREA...A FLASH FLOOD WARNING
MAY BE NECESSARY OVERNIGHT.
&&
LAT...LON 3839 7839 3854 7838 3859 7829 3844 7813
3843 7813 3834 7822
TIME...MOT...LOC 0425Z 280DEG 2KT 3844 7826
JRKSpecial weather statement, Jun 19, 3:10 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 AM EDT SUN JUN 19 2011 VAZ030-040-190800- RAPPAHANNOCK VA-WARREN VA- 310 AM EDT SUN JUN 19 2011 ...HEAVY SHOWERS AND STORMS TO CONTINUE ACROSS RAPPAHANNOCK AND WARREN COUNTIES... AT 308 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING HEAVY DOWNPOURS OVER WARREN AND NORTHWEST RAPPAHANNOCK COUNTIES. DOPPLER RADAR ESTIMATES INDICATE ONE TO ONE AND A HALF INCHES OF RAIN HAS ALREADY FALLEN OVER THE AREA. AN ADDITIONAL ONE-HALF TO ONE INCH OF RAIN IS POSSIBLE WITH THESE SLOW MOVING SHOWERS. THIS HEAVY RAINFALL WILL LEAD TO PONDING ON ROADWAYS AND REDUCED VISIBILITIES TO BELOW ONE MILE. LOCATIONS IMPACTED INCLUDE FRONT ROYAL...ARCO AND RIVERSIDE. IF HEAVY RAINFALL CONTINUES OVER THE AREA...A FLASH FLOOD WARNING MAY BE NECESSARY EARLY THIS MORNING. && LAT...LON 3898 7828 3893 7811 3878 7817 3880 7830 TIME...MOT...LOC 0705Z 199DEG 3KT 3888 7819 JRK
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 12:32 AM EDT | Special Weather Statement | LWX | Madison | 58 min |
| Jun 19, 3:10 AM EDT | Special Weather Statement | LWX | Warren | 50 min |
| Jun 19, 4:28 AM EDT | Special Weather Statement | LWX | Spotsylvania | 47 min |
| Jun 19, 4:56 AM EDT | Flash Flood Warning | LWX | Spotsylvania | 110 min |
| Jun 19, 6:42 PM EDT | Flash Flood Watch | LWX | Clarke, Frederick, Greene, Highland, Madison, Nelson and 10 more | 10 hr |
| Jun 19, 7:21 PM EDT | Small Craft Advisory | LWX | 19 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.